Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 37, NWS Houston/Galveston, TX

May 9, 2021Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 9, 2021, 6:06 PM CDT for Houston County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 6:06 PM CDT (23:06 UTC)
Expired
May 9, 2021, 6:30 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Houston County, TX

The radar

The Ft Hood radar (KGRK), 181 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS54 KHGX 092306
SVRHGX
TXC225-092330-
/O.NEW.KHGX.SV.W.0037.210509T2306Z-210509T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
606 PM CDT Sun May 9 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Houston County in southeastern Texas...

* Until 630 PM CDT.

* At 606 PM CDT, a severe thunderstorm was located 13 miles east of
  Buffalo, or 22 miles southwest of Palestine, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Crockett, Grapeland and Latexo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3126 9540 3129 9570 3130 9569 3130 9568
      3132 9567 3132 9566 3134 9566 3135 9568
      3136 9566 3138 9569 3146 9572 3146 9575
      3147 9574 3147 9572 3149 9573 3149 9574
      3150 9574 3153 9565 3154 9565 3157 9545
TIME...MOT...LOC 2306Z 261DEG 36KT 3147 9583 

HAIL...1.00IN
WIND...<50MPH
 
$$
TJC
1 follow-up statement
928 
WWUS54 KHGX 092321
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Sun May 9 2021

TXC225-092330-
/O.CON.KHGX.SV.W.0037.000000T0000Z-210509T2330Z/
Houston TX-
621 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN HOUSTON COUNTY...

At 620 PM CDT, a severe thunderstorm was located 15 miles west of 
Grapeland, or 17 miles north of Austonio, moving east at 35 mph. The 
severe thunderstorm warning will likely be extended in time.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crockett, Grapeland and Latexo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Houston County Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3126 9540 3129 9570 3130 9569 3130 9568
      3132 9567 3132 9566 3134 9566 3135 9568
      3136 9566 3138 9569 3146 9572 3146 9575
      3147 9574 3147 9572 3149 9573 3149 9574
      3150 9574 3153 9565 3154 9565 3157 9545
TIME...MOT...LOC 2320Z 284DEG 29KT 3143 9573 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:32 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 9, 3:32 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
332 PM CDT Sun May 9 2021

.SHORT TERM [Tonight through Monday Afternoon]...

 - Severe thunderstorm watch issued for Houston and Madison
counties at 3 pm. -

Gusty southerly flow continues as storms developing quickly in the
vicinity of the cold front. Scattered showers and thunderstorms
also developing over Madison/Houston counties this afternoon
though have not gotten well organized yet. CAPE in excess of 2800
to near 3200 j/kg in place over the northern counties this
afternoon/early evening. Expecting very rapid intensification of
the storms and the watch may need expanding in areal coverage.

85-90 degrees inland at 3 pm and heat indices of range. Already
in the mid 80s across the area with heat indices of 91-99!
Although the temperatures will be coming down with the lowering
of the sun the instability will be slower to diminish and the
threat for severe could extend a little past midnight over the
northern counties. S/W driving this should be departing the areas
to the east by around midnight. The main threat from these storms
should be hail and possibly large hail.

A strong cap remains over the south and has gotten stronger and is
increased to around 11.2C at IAH per AMDAR. The storms that
develop to the north and move off the boundary should move east
and southeast but as they move south expect capping to hamper
development. A few spotty fast moving light showers were and will
be dotting the area beneath the cap tonight.

The front does keep moving very slowly south tonight and will
probably reach the northern counties before stalling. Outflow from
the storms mainly in the northeast will likely create a confused
wind field over the CWA by early morning. The front continues
wobble around over the northern CWA Monday but with some s/w
ridging could see a break in the storms in the morning and then
with afternoon heating some redevelopment but not likely as
intense as what could occur tonight.

45
&&

.LONG TERM [Monday Night Through Sunday]

The stalled boundary will be draped the northern third of the area
Monday night, which is where it will stay for most of Tuesday. There
is still some uncertainty on exactly where the front will end up.
Guidance has it setting up anywhere between I-10 to north of the
area. Most CAM guidance keeps it around Burleson through Polk, which
is what is indicated in the forecast. Conditions are looking
favorable for showers and thunderstorms on Tuesday:
    - Stalled boundary across the area
    - A shortwave moves through the area helping to develop storms
      along the stalled surface boundary
    - East/southeast Texas will be in the right entrance quadrant of a
      jetstreak providing sufficient upper level divergence to support
      storm development
     -PWATs climbing to near 2 inches region wide meaning any storms that
      do develop will be able to produce locally heavy rainfall.
Exactly where the locally heavy rain falls will be driven by the location
of the front, so hopefully that comes into better view in the coming day.
Again as of now, the northern third of the area looks to be where the front
ends up stalling through Tuesday afternoon. The front finally begins a slow
crawl to the coast late Tuesday into Wednesday morning. Another shortwave
will be moving through the area early Wednesday morning reinvigorating showers
and thunderstorms along the boundary. However, instead of the precipitation
occuring mainly across the northern portion of the area, it'll be concentrated
down near the coast. The cold front finally ejects east of the area late
Wednesday bringing an end to the wet weather we have been seeing - for at least
a day or two.

High pressure builds in behind the exiting front providing the region with
mostly sunny skies and drier conditions through Friday morning. However, there
is some uncertainty in how strong this high pressure will be. The GFS has a
stronger high pressure building in over North Texas on Wednesday helping
to dry us out fairly quickly Wednesday evening. The EC develops a weaker high
pressure system which keeps the more humid airmass in place over SE Texas through
the rest of the workweek. Either way, this high pressure will be fairly
progressive in its movement eastward with southeasterly flow picking back up late
Friday that will continue through the weekend. Precipitation chances return on
Saturday as a shortwave moves through the area. Guidance is still differ on the
coverage of these showers, but have continued the slight chance to chance of
showers Saturday afternoon through Sunday.

Temperatures through midweek will generally be on the cooler side during the day
thanks to rain cooled air and cloud cover, while overnight lows will be on the
milder side as that same cloud cover keeps radiational cooling to a minimum.
Temperatures do climb back to near seasonal by the end of the week with the
southeasterly flow redeveloping across SE Texas.

Fowler

&&

.MARINE...

The remaining small craft advisories for the 20 to 60nm waters
will drop off this afternoon, but seas of 4 to 6ft will persist
through the evening requiring small craft to continue to exercise
caution. The onshore flow will persist through midweek causing
continued high risk of rip currents along Gulf facing beaches. A
weak, slow moving cold front will move into the coastal waters
late Tuesday and into Wednesday bringing scattered showers and
thunderstorms. Light to moderate northeasterly flow develops late
Wednesday behind the frontal passage which continues through
Friday afternoon. Onshore flow redevelops late Friday that will
persist through the weekend with increased chance of
precipitation.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  72  81  66  78  63 /  60  30  40  80  70
Houston (IAH)          76  86  73  82  68 /  20  20  30  70  80
Galveston (GLS)        76  83  76  80  73 /  20  10  20  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through Monday evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Monday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...45
LONG TERM...Fowler
DSS...Cady

In the hours before

Special weather statement, May 9, 4:07 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
407 PM CDT Sun May 9 2021

TXZ163-092130-
Houston TX-
407 PM CDT Sun May 9 2021

...SPECIAL WEATHER STATEMENT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 15 miles northeast of Crockett, moving northeast at 35
mph.

Pea size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Houston County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3156 9514 3155 9515 3154 9514 3154 9513
      3152 9510 3150 9509 3149 9511 3147 9510
      3146 9507 3147 9506 3144 9504 3144 9501
      3142 9500 3136 9523 3145 9531 3157 9515
TIME...MOT...LOC 2106Z 240DEG 29KT 3143 9524

TJC
Special weather statement, May 9, 4:19 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
419 PM CDT Sun May 9 2021

TXZ163-092200-
Houston TX-
419 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 500
PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grapeland, or 15 miles north of Crockett, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grapeland, Kennard and Weches.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3157 9525 3157 9520 3158 9517 3156 9514
      3154 9514 3152 9510 3150 9509 3149 9511
      3147 9510 3147 9506 3133 9509 3152 9568
      3153 9565 3154 9565 3159 9527
TIME...MOT...LOC 2119Z 279DEG 25KT 3154 9554

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:07 PM CDTSpecial Weather StatementHGXHouston23 min
May 9, 4:19 PM CDTSpecial Weather StatementHGXHouston41 min
May 9, 5:16 PM CDTAreal Flood AdvisoryHGXHouston119 min
May 9, 6:29 PM CDTSevere Thunderstorm WarningHGXHouston46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.